Enter your Email address:
Wolters Kluwer Health may email you for journal alerts and information, but is committed
to maintaining your privacy and will not share your personal information without
You currently have no recent searches
Thompson, Jonathan P. BSc, MD, FRCA; Rowbotham, David J. MD, MRCP, FRCA, FFARCSI
University Department of Anaesthesia
Critical Care and Pain Management
University Hospitals of Leicester NHS Trust
Leicester Royal Infirmary
Dr. Frölich does not wish to respond.
To the Editor:
We read with interest the report of Frolich and colleagues (1) of opioid toxicity in a patient with a 3-day-old transdermal fentanyl patch in situ, undergoing surgery under lumbar epidural anesthesia and IV propofol. The opioid toxicity was related temporally to the use of a body-warming blanket to correct intraoperative hypothermia. In our study of the perioperative pharmacokinetics of transdermal fentanyl, we found that two elderly patients experienced marked respiratory depression that persisted after fentanyl patch removal. In one of these patients, plasma fentanyl concentrations were high (2.22 ng · mL−1), and in the other, plasma concentrations were low (0.645 ng · mL−1), but the patient had required relatively large amounts of morphine via a patient-controlled analgesia device (2). Neither of these patients was being rewarmed, but reported our concerns that transdermal absorption was variable in the perioperative period, owing to variations in cutaneous blood flow related to alterations in cardiac output, circulating volume, and temperature. Shoemaker and colleagues demonstrated that the local application of heat augmented the transdermal absorption of fentanyl in volunteers, resulting in significantly higher maximal plasma concentrations (3), which supports the mechanism for toxicity proposed by Frolich et al. (1). Together, these data support our conclusions that transdermal fentanyl patches are unsuitable for postoperative pain management, and that the possibility of variability in absorption should be considered in those with a transdermal fentanyl patch already in place. Furthermore, the unpredictable effects of sustained transdermal fentanyl absorption from the subcutaneous depot in surgical patients under conditions of changing cutaneous blood flow mean that toxicity may continue to occur despite removal of the patch. These may be particularly important in the elderly or those receiving concomitant opioids, respiratory depressant, or vasoactive drugs.
Jonathan P. Thompson, BSc, MD, FRCA
David J. Rowbotham, MD, MRCP, FRCA, FFARCSI
© 2002 International Anesthesia Research Society
Colleague's E-mail is Invalid
Your Name: (optional)
Separate multiple e-mails with a (;).
Thought you might appreciate this item(s) I saw at Anesthesia & Analgesia.
Send a copy to your email
Your message has been successfully sent to your colleague.
Some error has occurred while processing your request. Please try after some time.
An Existing Folder
A New Folder
The item(s) has been successfully added to "".
Login with your LWW Journals username and password.
Username or Email:
Need to Activate a New Subscription?Recently purchased a subscription? Login or Register a new account
and enter your subscription ID, or Subscribe Now!
Become a Society Member
Enter and submit the email address you registered with. An email with instructions to reset your password will be sent to that address.
Link to reset your password has been sent to specified email address.
What does "Remember me" mean?
By checking this box, you'll stay logged in until you logout. You'll get easier access to your articles, collections,
media, and all your other content, even if you close your browser or shut down your
To protect your most sensitive data and activities (like changing your password),
we'll ask you to re-enter your password when you access these services.
What if I'm on a computer that I share with others?
If you're using a public computer or you share this computer with others, we recommend
that you uncheck the "Remember me" box.
Save my selection